Texas, 2012Drought in Texas, April 1 to 30, 2012
April 1 to 30, 2012 · NWS SJT · 12 events in 12 counties and zones
Severe to extreme drought continued to grip much of the Big Country, western Concho Valley and the Northern Edwards Plateau. Exceptional drought continued to plague Fisher and Haskell Counties.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe to extreme drought continued to grip much of the Big Country, western Concho Valley and the Northern Edwards Plateau. Exceptional drought continued to plague Fisher and Haskell Counties. The community of Robert Lee continues to build a pipe line that will bring water into the community from the Oak Creek Reservoir and nearby groundwater sources. Surface water supplies are still low due to limited runoff from rainfall. The City of San Angelo enacted drought level two water restrictions on April 17, since there is 18 months of water left. Several other cities like Abilene and Brownwood have also enacted water restrictions because of the dwindling water supply.
Most oats and wheat were being either grazed out or baled instead of being harvested for grain. Rangeland and pasture conditions started to decline because of lack of rain for the last few weeks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:49 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 31, 10:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1149 PM CDT SAT MAR 31 2012
.DISCUSSION...
LOOKS LIKE VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. SEE
THE BELOW AVIATION SECTION.
&&
.AVIATION...
LATEST MODELS DID NOT INDICATE ANY NEED FOR CHANGES TO THE CURRENT
TERMINALS. GUSTY SOUTHWEST SURFACE WINDS TOMORROW AFTERNOON
STILL LOOK LIKELY.
HUBER
&&
.PREV DISCUSSION... /ISSUED 635 PM CDT SAT MAR 31 2012/
DISCUSSION...
EXPECT VFR CONDITIONS TO CONTINUE ACROSS WEST CENTRAL TEXAS FOR
THE NEXT 24 HOURS. AVIATION BELOW HAS ADDITIONAL INFORMATION.
AVIATION...
MODELS CONTINUE TO HOLD A SURFACE TROUGH OF LOW PRESSURE...AND AN
ASSOCIATED SURFACE DRYLINE...IN THE TEXAS AND NEW MEXICO AREA FOR
THE NEXT 24 HOURS. THE LATEST RUC INDICATES THE SURFACE PRESSURE
GRADIENT WILL INCREASE ACROSS WEST CENTRAL TEXAS OVERNIGHT
TONIGHT. THUS...LOOK FOR GUSTY SOUTHWEST SURFACE WINDS TO DOMINATE
WEST CENTRAL TEXAS BY 06Z TONIGHT. FOR TOMORROW AFTERNOON...WATCH
FOR STRONGER SOUTHWEST SURFACE WINDS AS THE SURFACE PRESSURE GRADIENT
STRENGTHENS ACROSS WEST CENTRAL TEXAS.
HUBER
PREV DISCUSSION... /ISSUED 334 PM CDT SAT MAR 31 2012/
SHORT TERM...
AN UPPER LEVEL RIDGE WILL AMPLIFY THROUGH TOMORROW AS IT BUILDS EAST
OF THE FORECAST AREA AHEAD OF AN APPROACHING UPPER LEVEL TROUGH...
WHICH WILL BE OVER THE SOUTHERN ROCKIES BY LATE TOMORROW. HOT AND
DRY WEATHER WILL CONTINUE ACROSS WEST CENTRAL TEXAS TOMORROW WITH
LOW TO UPPER 90S OVER THE CWA...THE WARMEST TEMPERATURES SHOULD BE
OVER THE NORTHERN HALF OF THE CWA AS THE 850MB THERMAL RIDGE LIFTS
FURTHER TO THE NORTH.
15
LONG TERM...
THE DEEP CLOSED LOW OFF THE PACNW COAST WILL BE A PLAYER IN OUR
WEATHER AS THE LONG TERM OPENS BUT THE MEDIUM RANGE MODELS
CONTINUE TO STRUGGLE WITH THE TIMING. THE LATEST RUNS SUGGEST THAT
THIS FEATURE WILL SLOW AS IT MOVES ACROSS THE SOUTHWEST
CONUS...LIFTING NORTHEAST ACROSS THE TX PANHANDLE AFTER 00Z
WEDNESDAY. THIS LATER ARRIVAL WILL LIKELY RESULT IN THE DRYLINE
SETTING UP FARTHER WEST THAN PREVIOUS ANTICIPATED GIVEN WEAKER
FORCING. STRONG SYNOPTIC LIFT /DEPICTED BY H5-H3 Q VECTOR
CONVERGENCE/ IS PROGGED TO REMAIN WEST OF THE CWA UNTIL MONDAY
NIGHT BY WHICH TIME THE DRYLINE WILL BE RETREATING. THUNDERSTORMS
WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE LATE MONDAY
AFTERNOON. SURFACE TEMPS IN THE MID/UPPER 80S AND DEWPOINTS WILL
RESULT IN SIGNIFICANT INSTABILITY /SBCAPES OF 1500-3000/ BUT A
SLOWER ARRIVAL OF SYNOPTIC ASCENT MAY RESULT IN THE CAP HOLDING
STRONG AND LIMITING THE CONVECTIVE POTENTIAL /ESPECIALLY IN THE
EAST IN THE AREA OF STRONGEST INSTABILITY/...MUCH OF THE CHAGRIN
OF THE SOUTHERN PLAINS CHASE COMMUNITY. I OPTED TO MAINTAIN THE
INHERITED POPS ON THE CENTRAL AND EAST ON MONDAY AFTERNOON BUT
EXPANDED THEM WEST MONDAY NIGHT AND TUESDAY TO ACCOUNT FOR THE
SLOWER TIMING.
COOLER TEMPS ARE EXPECTED ON TUESDAY AS A PACIFIC COLD FRONT MOVES
THROUGH THE AREA. I LOWERED MAX TEMPS INTO THE MID/UPPER 70S BUT
FEEL I MAY STILL BE A FEW DEGREES ON THE WARM SIDE BASED ON H85
TEMPS. I AM NOT SOLD ON THE AGGRESSIVE RETURN OF SOUTHERLY FLOW
SHOWN BY THE GFS AND LEANED MORE HEAVILY ON THE ECMWF SOLUTION IN
THE POST FRONTAL ENVIRONMENT. WITH THAT SAID...I KEPT MAX TEMPS
GENERALLY AT OR JUST BELOW 80 DEGREES ON WEDNESDAY BUT DRY
CONDITIONS WILL RESULT IN A VERY PLEASANT DAY. MIN TEMPS TUESDAY
NIGHT ARE EXPECTED TO BE IN THE MID/UPPER 50S...WARMING SLIGHTLY
/LOWER 50S/ BY WEDNESDAY NIGHT. BY THURSDAY...THE H85 THERMAL RIDGE
WILL BUILD BACK OVER THE AREA WITH INCREASING SOUTHERLY WINDS. TEMPS
ARE EXPECTED TO WARM BACK INTO THE MID 80S. THESE SOUTHERLY WINDS
WILL BRING THE LOW LEVEL MOISTURE BACK THURSDAY NIGHT AND FRIDAY.
THE MODELS ARE HINTING AT SOME CONVECTION DEVELOPING OVER WEST TX
FRIDAY EVENING ALONG THE DRYLINE BUT MY GUT SAYS THAT MOISTURE
RETURN WILL NOT BE ADEQUATE TO SUPPORT MORE THAN FEW HIGH BASED
STORMS. THUS...NO POPS WERE INCLUDED AT THIS TIME.
HOWEVER...CONSIDERABLE UNCERTAINTY EXISTS AT THIS TIME. TEMPS WILL
AGAIN BE WARM ON FRIDAY WITH HIGHS IN THE MID/UPPER 80S.
THE GFS/DGEX DEPICT A WEAK COLD FRONT STALLING OVER THE AREA BY NEXT
WEEKEND...ENHANCING RAIN CHANCES. HOWEVER...THE ECMWF KEEPS THIS
BOUNDARY NORTH OF THE CWA IN CONJUNCTION WITH THE UPPER LEVEL
SYSTEM. THE ECMWF ALSO PUSHES H5 HEIGHTS UP NEAR 585DM WITH THE MID
LEVEL ANTICYCLONE CENTERED OVER DEEP SOUTH TX WHEREAS THE GFS KEEPS
HEIGHTS AROUND 580DM WITH THE RIDGE CENTERED OVER THE GULF OF
MEXICO. I WILL LET THE MODELS CONTINUE TO TEASE US OVER THE NEXT FEW
DAYS BEFORE JUMPING ON ANY PARTICULAR SOLUTION.
JOHNSON
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED SUNDAY OVER THE BIG
COUNTRY...CONCHO VALLEY AND THE NORTHERN EDWARDS PLATEAU WITH
UNSEASONABLY HOT TEMPERATURES IN THE 90S CONTINUING...ACCOMPANIED BY
LOW RELATIVE HUMIDITY VALUES...AND SOUTHWEST WINDS BETWEEN 15 AND 20
MPH. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MAINLY WEST OF A
LINE FROM HASKELL TO STERLING CITY SUNDAY AFTERNOON WITH 20 FOOT
SOUTHWEST WINDS APPROACHING 20 MPH AND RELATIVE HUMIDITY VALUES
DROPPING TO LESS THAN 10 PERCENT.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 65 96 65 85 52 / 0 0 0 20 30
SAN ANGELO 60 96 62 86 51 / 0 0 0 20 20
JUNCTION 62 93 64 87 51 / 10 10 10 20 30
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
HUBER
Hazardous weather outlook, Mar 31, 1:49 PM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT SAT MAR 31 2012
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT SAT MAR 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ELEVATED FIRE DANGER CONDITIONS WILL BE POSSIBLE ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON...WHERE WELL ABOVE NORMAL
TEMPERATURES WILL ALLOW HUMIDITY VALUES TO DROP BELOW 10 PERCENT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST CENTRAL
TEXAS ON MONDAY. AHEAD OF THE DRYLINE...MAINLY EAST OF AN ABILENE
TO SAN ANGELO LINE...SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
BE POSSIBLE. LARGE HAIL AND DANGEROUS LIGHTNING WILL BE THE MAIN
THREATS...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.
BEHIND THE DRYLINE...WEST OF AN ABILENE TO SAN ANGELO LINE...MUCH
DRIER CONDITIONS AND GUSTY WINDS WILL CREATE THE POTENTIAL FOR
DANGEROUS FIRE WEATHER CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
15
Drought, Crockett
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Crockett County during April.
Drought, Fisher
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Fisher County during April.
Drought, Haskell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated exceptional drought conditions across Haskell County during April.
Drought, Irion
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Irion County during April.
Drought, Jones
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated extreme drought conditions across Jones County during April.
Drought, Nolan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Nolan County during April.
Drought, Schleicher
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Schleicher County during April.
Drought, Shackelford
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Shackelford County during April.
Drought, Sterling
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Sterling County during April.
Drought, Sutton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sutton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Sutton County during April.
Drought, Taylor
- When
- April 1, 12:00 AM CST to April 30, 12:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Taylor County during April.
Drought, Throckmorton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The U.S. Drought Monitor indicated severe drought conditions across Throckmorton County during April.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2012$50 million · 22 events
- Rip Current in Florida, April 1, 20121 death · 1 event
- Strong Wind in Washington, April 1, 20121 death · 1 event
- Wildfire in Colorado, April 1 to 2, 2012$11 million · 1 event
- Flash Flood and Hail in Mississippi, April 1, 2012$50,000 · 1.75 in hail · 4 events
- Flooding in Arkansas, April 1 to 21, 2012$50,000 · 4 events
- High Wind and Winter Weather in California, April 1, 2012$50,000 · 54 kt wind · 2 events
- Drought in Georgia, April 1 to 30, 201226 events
- Drought in Florida, April 1 to 30, 201226 events
- Hail in Indiana, April 1, 20122 in hail · 25 events
- Drought in New Mexico, April 1 to 30, 201224 events
- Drought in Colorado, April 1 to 30, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378427, 378428, 378429, 378430, 378431, 378432, 378434, 378437, 378438, 378440, 378441, 378442.